Illinois, 2010

Flooding in Illinois, July 20 to 23, 2010

July 20 to 23, 2010 · NWS DVN · 2 events in 2 counties and zones

Heavy rains during the third week of July resulted in the La Moine River at Colmar going above the moderate flood stage level of 22 feet around 630 am CDT July 20. 8 feet around 1 am CDT July 22.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the third week of July resulted in the La Moine River at Colmar going above the moderate flood stage level of 22 feet around 630 am CDT July 20. It crested around 23.8 feet around 1 am CDT July 22. It fell below the moderate flood stage level around 9 am July 23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 20, 2:29 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 20, 2:29 AM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 AM CDT TUE JUL 20 2010

.SYNOPSIS...
06Z SFC ANALYSIS HAD A LOW NEAR KCNK WITH A STATIONARY FRONT
RUNNING EAST INTO NORTHERN MISSOURI. OUTFLOW FRONT STORMS BREAK
THIS FRONT DOWN TO JUST A BOUNDARY FROM NEAR KIRK INTO SOUTHERN
MICHIGAN. ANOTHER BOUNDARY RAN FROM THE FRONT NEAR KFNB SOUTHEAST
INTO THE LOWER OHIO VALLEY. DEW POINTS ALONG AND SOUTH OF THE MAIN
FRONT ARE IN THE LOW TO MID 70S WITH 60S NORTH OF THE FRONT.
RADAR/SATELLITE TRENDS SHOW THE TWO SEPARATE MCS EVENTS ARE
MERGING ACROSS SOUTHERN IOWA.

&&

.SHORT TERM...TODAY AND TONIGHT...
BRIEFLY...NO MODEL IS HANDLING WHAT IS CURRENTLY GOING ON ACROSS
THE MIDWEST. A MIX OF ALTERNATIVE METHODS/TOOLS AND A COUPLE OF
NEW METHODS DO HELP TO EXPLAIN WHAT IS HAPPENING. 13KM RUC IS THE
BEST AT THE MOMENT IN HANDLING IMMEDIATE TRENDS. LIFT TOOL
INDICATES THE TWO MCS EVENTS ARE MERGING WHERE THE H85 MOISTURE
AND WIND CONVERGENCE ARE ROUGHLY MAXIMIZED. CONVECTION IS ALSO
FIRING IN THE AXIS OF HIGHEST PRECIPITATION POTENTIAL PARAMETER AS
WELL. BASED ON THIS...RUC TRENDS INDICATE THE MCS IN SOUTHWEST
IOWA WILL CONTINUE TO SLOWLY MOVE EAST THROUGH THE MORNING WITH
THE SOUTHERN THIRD TO 40 PERCENT OF THE CWFA AT RISK. POPS HAVE
BEEN TAYLORED TO MATCH THESE TRENDS. AS FOR HEADLINES...WILL LEAVE
THE CURRENT AREAL/TEMPORAL COVERAGE OF THE WATCH AS IS. NEXT SHIFT
WILL NEED TO CONSIDER EXPANDING THE TEMPORAL PART OF THE WATCH
INTO WEDNESDAY MORNING.

AS THE LLJ WANES BY LATE MORNING...CONVECTION SHOULD BECOME MORE
SCATTERED ACROSS THE AREA FOR THE AFTERNOON. HOWEVER...BOUNDARIES
FROM THE MCS AND ANY DIFFERENTIAL HEATING COMBINED WITH THE FRONT
WILL HELP FOCUS THE CONVECTION IN THE SOUTHERN PART OF THE CWFA.

TONIGHT...A MIX OF MODELS AND NUMEROUS METHODS/TOOLS INDICATE ONE
OR TWO MCS EVENTS WILL IMPACT THE CWFA. AREA MOST AT RISK IS THE
SOUTH THIRD TO 40 PERCENT OF THE CWFA AND WILL CONTINUE WITH THE
HIGHEST POPS THERE. IF TRAINING OF STORM CELLS CAN BE ACHIEVED...
RAINFALL COULD BECOME EXCESSIVE AGAIN.       ...08...

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
ANOTHER FORECAST OF HIGH CONFIDENCE IN THE BIG PICTURE BUT LOW
CONFIDENCE IN THE DETAILS.  QUASI ZONAL FLOW ALOFT...COUPLED WITH
ABUNDANT MID SUMMER MOISTURE WILL MAKE FOR A WET FORECAST WITH
SEVERAL ROUNDS OF STORMS TIED TO PASSING SHORT WAVES THROUGH
SATURDAY.

MUCH OF THE AREA SHOULD SEE A BRIEF BREAK WEDNESDAY AS TUESDAY
NIGHTS CONVECTION PUSHES SOUTH AND TAKES THE SURFACE FRONT WITH IT.
STRENGTHENING 500MB WAVE IS EXPECTED TO TRAVERSE THE AREA WEDNESDAY
NIGHT INTO THURSDAY WHILE THE WARM FRONT BEGINS TO SURGE NORTHWARD.
CONSEQUENTLY HAVE TRENDED PRECIP CHANCES UP FOR WEDNESDAY NIGHT.
WARM FRONT IS PROGGED TO REACH THE HIGHWAY 20 CORRIDOR BY 00Z FRIDAY
SUGGESTING A CAPPED ENVIRONMENT FOR MUCH OF THURSDAY AS THE WARM
SECTOR ADVECTS NORTHWARD. COLD FRONT FINALLY MOVES IN FRIDAY...BRINGING
ANOTHER CHANCE OF STORMS WITH THE FRONTAL FORCING AND THEN A SLIGHT
AIR MASS CHANGE JUST IN TIME FOR THE WEEKEND.

&&

.AVIATION...
KDBQ TO BE THE LEAST IMPACTED THROUGH 12Z/21. HIGH IMPACT AT KBRL
WITH MODERATE/HIGH IMPACT AT KCID/KMLI. WX/CIGS TO GENERALLY BE
VFR OUTSIDE OF THE MAIN PRECIPITATION SHIELD AND TSRA. CONVECTION
SHOULD BECOME MORE SCATTERED AFT 18Z AS THE LLJ WANES AND SHIFTS
BACK TO THE WEST. ONE OR TWO MCS EVENTS TO IMPACT THE AREA AFT
00Z. VSBYS/CIGS AOB 2SM AND 2KFT ARE LIKELY WITH KBRL POSSIBLY
SEEING AOB 1SM AND 1KFT IN STRONGER TSRA. VCTS WILL BE INCLUDED IN
ALL 12Z TAFS WITH THE POSSIBLE EXCEPTION OF KDBQ.     ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR DES MOINES-HENRY
     IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-VAN BUREN-
     WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR HANCOCK-
     HENDERSON-MCDONOUGH-MERCER-WARREN.

MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CLARK-SCOTLAND.

&&
Hazardous weather outlook, Jul 20, 4:00 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT TUE JUL 20 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE SEEN ACROSS THE AREA TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR
AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 80. THE OVERALL
EVOLUTION OF STORMS AND THREAT ARE STILL UNCERTAIN. HOWEVER...
CURRENT INFORMATION SUGGESTS A THREAT FOR LARGE HAIL AND DAMAGING
WINDS. THE MOST LIKELY TIME PERIOD WOULD BE THIS AFTERNOON AND
EVENING.

SOME AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE END OF THE WORK
WEEK WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED TO AFFECT THE
OUTLOOK AREA. ALTHOUGH THE POTENTIAL FOR STORMS TO REACH SEVERE
LEVELS WILL VARY WITH EACH ROUND...HEAVY RAINFALL AND THE THREAT OF
FLASH FLOODING WILL BE NEARLY A CERTAINTY.

ON WEDNESDAY MORNING...LINGERING THUNDERSTORMS FROM TUESDAY NIGHT
ARE EXPECTED TO MOVE SOUTH OUT OF THE OUTLOOK AREA. ADDITIONAL
THUNDERSTORM DEVELOPMENT IS THEN ANTICIPATED WEDNESDAY NIGHT.  THERE
IS A SLIGHT RISK OF THUNDERSTORMS REACHING SEVERE LEVELS WITH BOTH
OF THESE STORM COMPLEXES.

THURSDAY THROUGH THURSDAY NIGHT...YET ANOTHER ROUND OF THUNDERSTORMS
IS EXPECTED TO DEVELOP AND TRACK EAST ACROSS THE OUTLOOK AREA.  THE
GREATEST RISK OF STORMS REACHING SEVERE LEVELS APPEARS TO BE NORTH
OF HIGHWAY 34.

GIVEN THE ALREADY SATURATED GROUND ACROSS SOUTHERN PORTIONS OF THE
OUTLOOK AREA...ANY STORMS THAT AFFECT THOSE AREAS OVER THE NEXT FEW
DAYS WILL LIKELY ALSO RESULT IN FLASH FLOODING AND AGGRAVATE ONGOING
RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 20, 1:25 AM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 AM CDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     FLASH FLOOD      FARMINGTON              40.64N 91.74W
07/19/2010                   VAN BUREN          IA   LAW ENFORCEMENT

            THE BURG BUILDING IN TOWN IS GETTING INUNDATED WITH FLOOD
            WATER.

1057 PM     FLASH FLOOD      1 E ETNA                40.42N 91.96W
07/19/2010                   SCOTLAND           MO   TRAINED SPOTTER

            WATER IS OVER ROUTE E BETWEEN ETNA AND WYACONDA

0223 AM     FLASH FLOOD      3 NNE CHARLIE HEATH MEM 40.61N 91.87W
07/20/2010                   VAN BUREN          IA   TRAINED SPOTTER

            ROAD COVERED WITH WATER FLOWING OUT OF FIELDS.

&&

CORRECTED SPELLING IN 1005 PM AND 1057 PM REPORTS.

DONNAD
Local storm report, Jul 20, 2:47 AM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 AM CDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 AM     HEAVY RAIN       1 SW MACOMB             40.47N 90.69W
07/20/2010  M2.62 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            DELAYED REPORT. STORM TOTAL FOR MONDAY.

&&
Local storm report, Jul 20, 5:23 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
623 AM CDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     HEAVY RAIN       NE GOOD HOPE            40.56N 90.67W
07/20/2010  M3.25 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            STORM TOTAL SO FAR...0.20 INCHES SINCE MIDNIGHT AND STILL
            RAINING.

&&

TG
Local storm report, Jul 20, 5:30 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 AM CDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 AM     HEAVY RAIN       LA HARPE                40.58N 90.97W
07/20/2010  M3.41 INCH       HANCOCK            IL   CO-OP OBSERVER

            24 HR TOTAL

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Hancock

When
July 20, 5:30 AM CST to July 23, 8:00 AM CST
Where
Hancock County, 2.81 mi S of Burnside to 11.65 mi E of Plymouth
Cause
Heavy Rain
Property damage
$150,000
Reported by
River/Stream Gage
Coordinates
40.460, -91.110

Flood, McDonough

When
July 20, 5:30 AM CST to July 23, 8:00 AM CST
Where
McDonough County, 13.41 mi NW of Colmar to 1.72 mi S of Colmar
Cause
Heavy Rain
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
40.460, -91.110

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252602, 252604.